FDA Finds Eye Injections Caused Vision Impairment

The FDA released a warning for physicians about serious adverse events associated with intravitreal (eye) injections. The injections, which were administered at the PRG Dallas Ambulatory Surgery Center, are a combination of a steroid (triamcinolone) and an anti-infective antibiotic (moxifloxacin).

The eye injections were intended to ward off inflammation and infections after cataract surgery. Contrary to its purpose, the injections ended up doing more harm than good. At least 43 people who received the eye injections after undergoing cataract surgery experienced severe eye problems, according to the adverse event reports received on April 5 and June 1, 2017.

Some of the unwanted side effects patients experienced over the course of several months included vision impairment (blurred or decreased vision), poor night vision, loss of color perception, photophobia (light sensitivity), glare, halos, flashing lights, ocular discomfort, pain, loss of balance, headaches, and/or nausea, over the course of several months.

The FDA did not review these injections because the Guardian Pharmacy Services in Dallas, TX, compounded them. Compounding pharmacies are not under FDA approval because each batch of medicine is essentially hand-made by a licensed pharmacist who combines the ingredients of a drug to create a medication tailored to the needs of an individual patient.

Following the eye procedures at the PRG Dallas Ambulatory Surgery Center, physicians found that the patients had diminished visual function involving both visual acuity and visual fields.

Some patients have noted that the problems have subsided after a 5 month time period, while a number of other patients still have significant vision loss.


Alanna McCatty

Alanna McCatty

Alanna McCatty is founder and CEO of McCatty Scholars, an organization that devises and implements financial literacy programs for students to combat the nationwide issue of the loss of educational opportunity due to the ramifications of burdensome student debt. At MedShadow, she reports on new findings and research on the side effects of prescription drugs. She is a graduate of Pace University.


Did you find this article helpful?


Latest News

My COVID-19 Antibody Test Left Me With More Questions

My COVID-19 Antibody Test Left Me With More Questions

You may have heard about COVID-19 antibody testing, which can determine if you might have been infected with the novel coronavirus. I was intrigued as well by this testing, even though I never had a nasal swab (PCR) test, which would determine if I had the virus at the time…

The Vitamins and Minerals to Boost Your Immune System

The Vitamins and Minerals to Boost Your Immune System

As we re-enter the world after months of self-isolating, is there going to be another spike in COVID-19 infections? Perhaps. However, as you increase your contact with more people, having a strong immune system is a key part of keeping healthy. To boost your immune system, make sure you are getting…

  • Advertisement